Week off drugs methotrexate?

Hi guys, am going to consult the dr about this but I could do with having a break this week, I live in Bournemouth and am driving to Leeds am back Tues/wed then am working a very long day Thurs (finish at 9pm) then am performing on Friday and Saturday all day and have a family's 50th birthday Sat, I can't find a night to take my pills as im so busy the rest of the week I can't afford to be tired, has anyone here ever had to do the same?

Last edited by

5 Replies

  • Hi - yes I'm about to take two weeks off my injectable MTX because of awful side effects (sickness at both ends and a very bad taste 24/7). I'm going away for my son's graduation and then flying down to London for something the following week so I can't afford to get that sick during these two busy weeks. My GP said that it should be fine taking a few weeks off.

    I've only been back on it since early April but last year I had a week off because of a heavy cold, a month off for my 50th birthday celebrations (I flared badly after 3 weeks). Then I had 8 months off because of other other potentially more serious side effects and have been back on it at a lower dose (12.5) since April. I find it does make a big difference to my RD but the price is very high! You should be okay for a week off depending how long you've been taking it for. It's a drug that builds up slowly in the system so a week shouldn't make a difference. People often have to take a week off if they are on certain antibiotics or their liver or WBCs are a problem. Check with your rheumy nurse if you aren't sure but I do understand that driving a long way with post MTX sickness or tiredness is not an option. I hope this helps.


  • It was really helpful reading your response and I have chatted to the nurse who told me not to come off it as I wouldn't know of it's the disease or the drugs but I actually know it's the drugs because I'm drowsy drunk tired not wiped out - going tousle my eon sensible head this time and attempt to stay alive withou crashing. I must admit I find the rheumys a brush off at times - I'm not giving in and I have to live my life - I'm sorry you get sickness I'm lucky that it's just sleepiness but it drives me insane!

    Good luck at your sons graduation it's my daughters first year finished...where does it go?

  • Wow sorry to hear you have a bad reaction to mtx injections

    Is that normal as they are putting me on them Starting on the new pen injections next week :-)

    They never told me that

  • Thanks for this Twitchy - really helpful I'll call her when I've finished work, it's going to be tricky balance all of this I thin by the sounds of it, I like to be very busy..... Bit of a lifestyle adjustment.


  • Well I think it's very different if you are new to a drug as it takes a while to get it into your system - for me it was six months before I stopped flaring.

    The problem for me is that the nausea only started when I had been on it for six months - so it was cumulative. And worst of all - MTX really works like magic for my RA/ RD as did Hydroxy but just as these drugs start to really work, the more heavy duty side effects really begin to set in? My rheumy is always really keen for me to stick with it. I get the drunk tiredness too. I also often get very chilled and low the day after. I did tell me GP (I have no rheumy nurse) who asked my consultant - who then said same thing as your nurse - that it was the active disease and I would get more depressed if I came off it. But I knew it was the drug as I'm not prone to depression. It would be good if every rheumy and nurse had to try these drugs themselves before telling us what we should put up with I think?!

    However he was right in retrospect to keep me on MTX because it's the best chance we have of controlling this disease.

    I can also understand why they try to keep us on this drug and the other DMARDs because all these drugs are heavy duty and all carry side effects. I wouldn't have come off it for one low/ sleepy day but I would skip a dose if I knew I was driving far I think. Good luck - pull over for a power nap if you need one. Twitchy

You may also like...